Awareness of fentanyl exposure and the associated overdose risks among people who inject drugs in a Canadian setting

Drug Alcohol Rev. 2021 Sep;40(6):964-973. doi: 10.1111/dar.13261. Epub 2021 Feb 18.

Abstract

Introduction: Illicitly manufactured fentanyl continues to fuel the opioid overdose crisis throughout the USA and Canada. However, little is known about factors associated with knowingly or unknowingly using fentanyl. Therefore, we sought to identify the prevalence and correlates of suspected/known and unknown exposure to fentanyl (excluding the prescribed one) among people who inject drugs (PWID), including associated overdose risks.

Methods: Data were derived from three prospective cohort studies of community-recruited people who use drugs in Vancouver, Canada in 2016-2017. Multivariable logistic regression was used to identify correlates of suspected/known exposure (i.e. urine drug screen positive and self-reporting past 3-day exposure) and unknown exposure to fentanyl (i.e. urine drug screen positive and self-reporting no past three-day exposure), respectively.

Results: Among 590 PWID, 296 (50.2%) tested positive for fentanyl. Of those, 143 (48.3%) had suspected/known and 153 (51.7%) had unknown exposure to fentanyl. In multivariable analyses, using supervised injection sites and possessing naloxone were associated with both suspected/known and unknown exposure (all P < 0.05). Injecting drugs alone (adjusted odds ratio 3.26; 95% confidence interval: 1.72-6.16) was associated with known exposure, but not with unknown exposure.

Discussion and conclusions: We found a high prevalence of fentanyl exposure in our sample of PWID, with one half of those exposed consuming fentanyl unknowingly. While those exposed to fentanyl appeared more likely to utilise some overdose prevention services, PWID with suspected/known fentanyl exposure were more likely to inject alone, indicating a need for additional overdose prevention efforts for this group.

Keywords: fentanyl; harm reduction; injection drug use; opioids; overdose.